MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SMF STEM WITH STIKTITE SZ 2; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. SMF STEM WITH STIKTITE SZ 2; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 71352502
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Injury (2348)
Date of Event 02/26/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that an mri of the patient right hip revealed consistent findings with pseudotumor associated with the right hip arthroplasty with large complex soft tissue fluid.Revision surgery was recommended.On (b)(6) 2018, he underwent removal of his devices.Out of concern that the cloudy fluid encountered intraoperative was suspicious for infection, all of his components were removed and a temporary spacer was implanted.
 
Additional Manufacturer Narrative
The associated complaint devices were not returned.A clinical evaluation was conducted and based on the clinical symptoms of the reported elevated cobalt, corrosion, and hip pain may be consistent with an adverse reaction to metal debris but this cannot be confirmed based on the information provided.The source of the elevated metal ions cannot be determined.It is unknown if the mri reported "significantly anteverted acetabular cup" was a change from implant and if the positioning lead to wear.The greater trochanteric fracture was likely as the physician stated; "secondary to difficulty removing the femoral component"."the future impact to the patient beyond the revision cannot be concluded.No further clinical assessment is warranted at this time.A review of complaint history on the listed parts revealed no prior complaint for the listed batches with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated complaint devices were not returned.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.The medical investigation concluded that based on the clinical symptoms of the reported elevated cobalt, corrosion, and hip pain may be consistent with an adverse reaction to metal debris but this cannot be confirmed based on the information provided.The source of the elevated metal ions cannot be determined.The greater trochanteric fracture was likely as the physician stated; ¿secondary to difficulty removing the femoral component.¿ ¿the future impact to the patient beyond the revision cannot be concluded.Without the actual devices involved our investigation cannot proceed.If the devices or new information is received in the future, the complaints can be re-opened.No further actions are being taken at this time.We consider this investigation closed.

Brand Name
SMF STEM WITH STIKTITE SZ 2
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7576236
Report Number1020279-2018-01073
Device Sequence Number2221537
Product Code LPH
UDI-Device Identifier03596010619587
UDI-Public03596010619587
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K080625
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2018
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Attorney
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/27/2023
Device Catalogue Number71352502
Device Lot Number13CM00586
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/14/2018
Supplement Date Received by Manufacturer05/14/2018
11/14/2019
Initial Report FDA Received Date06/06/2018
Supplement Report FDA Received Date07/30/2018
11/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71303608/13HM14961.; 71331858/13JM10784.; 71338558/07KM12796.; 71352117/12KTM0017A.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age78 YR